12112017Headline:

Houston, Texas

HomeTexasHouston

Email Scott Kappes
Scott Kappes
Scott Kappes
Contributor • (866) 529-2400

MRI Dye Danger Confirmed by New Study

Comments Off

Scottish researchers have now confirmed the suspected link between gadolinium based contrast agents, used in MRI’s, and a rare skin disease known as nephrogenic systemic fibrosis (NSF). This news comes by way of a report in the most recent issue of Radiology(online),and is based on a retrospective study of patients who underwent renal replacement therapy (RRT) between 2000 and 2006 at Glasgow hospitals.

The study covered 1,826 RRT patients of which 14 were diagnosed with NSF. The findings show that all but one of the 14 people diagnosed with NSF had gadolinium enhanced MRI’s. In all there were 421 patients that received 542 MRI’s using the gadolinium contrast agents, of those 408 did not develop the condition, so the condition is still rather rare even in patients with severe renal failure. The study also showed that the patients that developed NSF received a larger cumulative dose of gadodiamide than their unaffected counterparts.

“As patient care is paramount,” the investigators wrote, “this is a reasonable course of action. If there is no alternative to the use of gadodiamide, the lowest diagnostic dose should be used and prompt dialysis after imaging may facilitate removal of gadodiamide.”

For more information on this subject, please refer to the section on Drugs, Medical Devices, and Implants.